Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 252, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1999, 3:32 AM CDT for Grant County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1999, 3:32 AM CDT (08:32 UTC)
- Expired
- Jul 1, 1999, 4:20 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:45 AM CDT | Hail 0.88 | Ulysses, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010833 RRA SVRDDC KSC067-010920- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWESTERN KANSAS * UNTIL 420 AM CDT * AT 331 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF ULYSSES... MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED ULYSSES BY 400 AM CDT HICKOK BY 415 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. HEINLEIN/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 1, 3:09 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 AM CDT THU JUL 1 1999 FORECAST CHALLENGES ARE THE CHANCE OF THUNDERSTORMS AND TEMPS. 01/00Z UPPER AIR MAPS DEPICTED BOTH A 500 AND 700 S/W OVER CENTRAL COLORADO. THESE HAVE NOW PROPAGATED OVER WESTERN KANSAS AND ARE HELPING TO SPAWN THE ONGOING CONVECTION. MODELS MOVE THIS S/W EAST OF THE AREA BY 09Z. A SECOND 500 MB S/W AT 00Z WAS OVER CENTRAL WYOMING. MODELS MOVE THIS S/W EAST OF THE AREA BY 15Z. SO...THE AREA MAY NOT BE TSRA-FREE UNTIL AROUND MID-MORNING. THEN THE PROBLEM LOOKS TO BE LINGERING LOW LEVEL CLOUDINESS IN ASSOCIATION WITH LOW LEVEL MOISTURE AND UPSLOPE WINDS UNTIL NORTHWEST WINDS KICK IN AND HELP CLEAR THE AREA FROM WEST TO EAST. THE 500 MB UPPER AIR PATTERN DOES A BIT OF A SEW-SAW PATTERN THROUGH THE END OF THE DAY FRIDAY. WE WILL TRANSFER FROM NORTHWEST TO ZONAL TO SOUTHWEST FLOW AS 5H HIGH PRESSURE FORMS IN THE SOUTHWEST U.S. NO SIGNIFICANT 5H S/W IS PROGGED TO PASS ACROSS THE AREA UNTIL AFTERNOON AND EVENING OF FRIDAY. ALSO WITH THE CHANGE IN THE FLOW PATTERN...THE JET WILL LIFT NORTH...HELPING TO REDUCE THE RISK OF SVR WX VIA A LESS FAVORABLE WIND PROFILE. CLOSER TO EARTH...MODELS SHOW GOOD SOUTHWEST FLOW AT 850 AND 700...THUS HELPING BRING WARMER AIR AND MORE CAP TO THE AREA...ESPECIALLY BY FRIDAY WHEN 500 WINDS WILL ALSO BE BRINGING IN WARMER TEMPS. SO EXCEPT FOR THIS EARLY THIS MORNING...THE CHANCE OF STORMS HAS SLIM CHANCES THE REST OF THE PERIOD. THE CAP WILL BECOME TOO STRONG TONIGHT INTO FRIDAY FOR MORE THAN SOME FLAT CU DURING THE DAYTIME. FOR TEMPS...WILL UNDERCUT FWC HIGHS TODAY ESPECIALLY IN THE EAST GIVEN CLOUD DISCUSSION ABOVE. LOW TEMPERATURES FOR TONIGHT LOOK REASONABLE. FOR FRIDAY...MOSTLY SUNNY SKIES ALONG WITH WAA AND A BIT OF A DOWNSLOPE COMPONENT TO THE WIND...TEMPS SHOULD WARM NICELY. THE ETA AND NGM SOLUTION PLACES 30 TO 35 DEG C 850 TEMPS OVER US WHILE THE NGM IS A BIT COOLER AT 25 TO 30 DEG C. GIVEN THAT MUCH OF THE NORTH AND EAST PART OF THE CWFA HAS BEEN VERY WET RECENTLY... WILL PREFER THE COOLER NGM SOLUTION THERE. THE CENTRAL...AND ESPECIALLY THE SOUTHWEST HAS BEEN MUCH DRIER...AND THUS A WARMER SOLUTION IS MORE FAVORABLE THERE. NOT SPENDING A LOT OF TIME ON THE EXTENDED THIS MORNING. WILL ONLY REMOVE SLIGHT CHANCE OF TSRA VIA THE CAP REASONING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 081/066 092/067 094 800 GCK 083/064 090/065 092 700 EHA 086/062 097/063 099 500 LBL 085/063 095/064 097 500 HYS 077/066 089/067 092 610 P28 083/071 092/071 094 6-0 .DDC...NONE. SLEIGHTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| Jun 30, 10:41 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 30, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 30, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jun 30, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Jun 30, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 30, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 17 min |
| Jul 1, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Jul 1, 12:48 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 47 min |
| Jul 1, 1:25 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jul 1, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 36 min |
| Jul 1, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jul 1, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 62 min |
| Jul 1, 2:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 64 min |
| Jul 1, 2:25 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| Jul 1, 2:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jul 1, 2:42 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 1, 2:53 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 62 min |
| Jul 1, 3:06 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
| Jul 1, 3:13 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Jul 1, 3:21 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jul 1, 3:44 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| Jul 1, 3:54 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Meade | 46 min |
| Jul 1, 4:02 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 48 min |
| Jul 1, 4:05 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| Jul 1, 4:14 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 1, 4:20 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 45 min |
| Jul 1, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 48 min |
| Jul 1, 4:40 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jul 1, 4:47 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 48 min |
| Jul 1, 4:47 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 48 min |
| Jul 1, 4:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 1, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 46 min |
| Jul 1, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jul 1, 5:19 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 36 min |
| Jul 1, 5:37 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 1, 6:09 AM CDT | Flash Flood Warning | DDC | Barber, Comanche | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.